Arkansas, 2019

Flash Flooding and Flood in Arkansas, February 11 to 28, 2019

February 11 to 28, 2019 · NWS LZK · 22 events in 14 counties and zones

It was a perfect setup for flooding heading into mid-February. The ground was wet (and could not hold much additional water) following six straight months of above average precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

It was a perfect setup for flooding heading into mid-February. The ground was wet (and could not hold much additional water) following six straight months of above average precipitation. Rivers were running high. The atmosphere was loaded with moisture on the 10th/11th, and a storm system in the Plains was set to wring it out of the clouds. It was a bad situation. The forecast called for several inches of rain from central into northeast Arkansas. Rain focused along and north of a front that was stalled over southeast sections of the state.

By the time the event was over, more than half a foot of liquid was measured in places. Seventy two hour precipitation totals through 600 am CST on the 12th included 6.02 inches at Newport (Jackson County), 5.18 inches at Blytheville (Mississippi County), 5.10 inches at Walnut Ridge (Lawrence County), 4.61 inches at Batesville (Independence County), 4.03 inches at North Little Rock (Pulaski County), and 4.01 inches at Russellville (Pope County).

Swollen rivers closed highways in the northeast, including Highway 37 between Cord (Independence County) and Tuckerman (Jackson County), Highway 14 between Oil Trough (Independence County) and Newport (Jackson County), Highway 37 near Grubbs (Jackson County), Highway 25 between Black Rock and Powhattan (both in Lawrence County), and Highway 166 northeast of Pocahontas (Randolph County).

There were numerous reports of flash flooding. At least two vehicles were swept off the pavement by rapidly rising creeks. The vehicles were just east of Springfield (Conway County) near Cadron Creek, and west of Hagarville (Johnson County) at the intersection of Highways 123 and 292 close to Minnow Creek. No injuries were reported in either incident.

The rain was too much for rivers in eastern Arkansas. There was major flooding along portions of the Cache River (water threatening homes, and roads and farmland under water in Jackson and Woodruff Counties). Moderate to major flooding was noted along stretches of the Black and lower White Rivers.

At Newport (Jackson County), the White River topped out just over 30 feet on the 14th. At this level (four feet above the flood stage of 26 feet), major flooding is expected. Just south of town, an eroding levee was in danger of failing. An emergency was declared on the 12th, and people near the levee were advised to evacuate (voluntarily). As a precaution, sandbags were made available to local residents. The levee was stabilized with sandbags as well.

There was also moderate flooding along the somewhat flashy (rapid rises and falls) Little Red River at Judsonia (White County). The river crested roughly five feet above the flood stage during the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 11, 5:30 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 11, 5:30 AM CST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
530 AM CST Mon Feb 11 2019

.AVIATION...
Rain, stratus and fog will be prevalent through the period, with
conditions varying between mvfr and low ifr. By late tonight,
gradient will increase as a cold front moves into the state.
Ceilings will lift, and winds will increase to around 10 knots
late, primarily in the west and north.
&&

.PREV DISCUSSION...(ISSUED 344 AM CST Mon Feb 11 2019)

SHORT TERM...Today Through Tuesday Night
Over the last 24-hours, there's been a fairly sharp cutoff in
rainfall from northwest to southeast, as an upper ridge has
remained over the southeast conus/Florida. The rainfall will
spread into the remainder of the state today, as the ridge shifts
eastward, and a trough digs down into the southern Rockies.

With fairly deep southwest flow in the mid and upper levels
sending Pacific moisture and several impulses across in the mean
flow, and uplift north of a surface boundary located over the
Arklamiss region, rainfall will be in abundance again today.

With much of the central into northeast having already received
one to three inches of rain, and precipitation training over the
same areas, we will not only continue the flood watch, but have
expanded it back further toward west central Arkansas.

Tonight into Tuesday, a deepening surface low just off the Rockies
will drag a cold front across the state. Dry air will immediately
follow the front, but with the source of the airmass being the
Pacific, there will not be a significant cooldown. Pressure
gradient around the low and associated front will be fairly tight,
which will make for increased winds late tonight into Tuesday.

LONG TERM...Wednesday Through Sunday
The extended period will begin with dry and mild conditions on
Wednesday. A progressive pattern will bring the next storm system
toward the region Thursday afternoon/night. Scattered to numerous
showers are in the forecast ahead of the system, but rainfall does
not look significant at this time. More specifically, additional
flood issues are not expected due to the system.

As the system exits and rain winds down on Friday, it will turn
somewhat colder. There is some ridging aloft over the eastern
Pacific Ocean early in the weekend, with the Polar Jet forced a bit
to the south and allowing Arctic high pressure to build slowly
toward Arkansas from the Plains. At this point, temperatures are a
little below seasonal.

There is still an active Subtropical Jet to contend with, and this
will bring a storm system this way late in the weekend. Moisture
will increase Sunday/Sunday night, and precipitation will
redevelop.

How much moisture returns is in question, especially this far out.
But there is certainly a chance of snow/ice in northern/central
sections of the state given the pattern. Will keep an eye on this as
the week progresses, and will fine tune details as more data is
received.

FIRE WEATHER...
Low ceilings and mixing heights will continue for one more day,
with widespread rainfall expected through tonight. Drier air will
move in on Tuesday, as a cold front passes through the state.
20-foot winds will be elevated but should remain below critical
thresholds.
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through this evening FOR Baxter-Cleburne-Conway-
Faulkner-Fulton-Garland-Independence-Izard-Jackson-Lawrence-
Lonoke-Marion-Montgomery-Perry-Pope-Prairie-Pulaski-Randolph-
Saline-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.
&&

Aviation...57
Hazardous weather outlook, Feb 11, 4:12 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
412 AM CST Mon Feb 11 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-121100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
412 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Rain will continue today and tonight, with thunderstorms possible.
Rain will be heavy at times, and this will cause some localized
flash flooding issues. Minor river flooding is expected to
continue, especially along the Black, Lower White, and Cache River
basins.

Winds will increase tonight as a cold front moves into the state.
Winds of 15 to 25 MPH with higher gusts will occur, and this could
cause rough conditions on area bodies of water.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will diminish on Tuesday afternoon and evening, as the front
clears the state. Rain will taper off, with dry weather to follow
on Wednesday. Showers will redevelop Thursday and Thursday night,
but any impacts should be minor. Colder air will follow late in
the week and into the weekend.

As colder air settles over the region, another round of
precipitation is expected to arrive Sunday night. Given subfreezing
temperatures in the forecast over northern into central Arkansas,
some snow or ice could develop.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57/46

The radar

The Memphis radar (KNQA), 128 km away, was scanning. The volume nearest the first event began at 13:52 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
February 11, 7:51 AM CST to 10:51 AM CST
Where
Jackson County, 1.68 mi E of Diaz to 0.54 mi E of Newport
Cause
Heavy Rain
Reported by
Public
Coordinates
35.630, -91.240

Water was running over several roads across the city.

Flash Flood, Independence

When
February 11, 7:57 AM CST to 10:57 AM CST
Where
Independence County, 3.05 mi SE of Cord to 3.4 mi SE of Cord
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.790, -91.310

Water was over all lanes of Hwy 37.

Flash Flood, Sharp

When
February 11, 8:10 AM CST to 11:10 AM CST
Where
Sharp County, 0.89 mi NW of Cave City to 1.1 mi WSW of Cave City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.950, -91.550

Water was running over numerous city and county roads.

Flash Flood, Fulton

When
February 11, 8:50 AM CST to 11:50 AM CST
Where
Fulton County, 2.87 mi WSW of Cherokee Vlg to 2.68 mi SE of Cherokee Vlg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.290, -91.570

Flash flooding caused water to run over several roads.

Flash Flood, Arkansas

When
February 11, 9:00 AM CST to 12:00 PM CST
Where
Arkansas County, 0.89 mi SE of Brockett to 0.56 mi SSW of Brockett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.320, -90.920

All lanes of Hwy 166 blocked due to flooding.

Flash Flood, Faulkner

When
February 11, 9:17 AM CST to 12:17 PM CST
Where
Faulkner County, 0.57 mi E of Vilonia to 2.34 mi SE of Vilonia
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.080, -92.210

Flash flooding in Vilonia with streets flooded and vehicles stranded.

Flash Flood, Faulkner

When
February 11, 9:35 AM CST to 12:35 PM CST
Where
Faulkner County, 1.38 mi N of Belk Corner to 1.03 mi N of Belk Corner
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.070, -92.480

Road closures due to water flowing over the roads.

Flash Flood, White

When
February 11, 9:59 AM CST to 12:59 PM CST
Where
White County, 2.82 mi NNW of Garner to 1.81 mi NW of Garner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.170, -91.810

Flash flooding caused water to run over the roadway. Ditches near the road were full of water and vehicles were stranded.

Flash Flood, Cleburne

When
February 11, 10:17 AM CST to 1:17 PM CST
Where
Cleburne County, 1.12 mi W of Banner to 0.56 mi WSW of Banner
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.650, -91.850

Flash flooding caused a creek to overflow, with a yard and basement flooded also.

Flash Flood, Pulaski

When
February 11, 10:33 AM CST to 1:33 PM CST
Where
Pulaski County, Prothro Jct to 0.39 mi SSW of Prothro Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.770, -92.200

Highway 161 north of highway 70 was closed due to high water.

Flash Flood, Faulkner

When
February 11, 10:33 AM CST to 1:33 PM CST
Where
Faulkner County, 0.57 mi E of Conway to 1.81 mi NW of Preston
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.080, -92.440

Several inches of water over the street.

Flash Flood, Van Buren

When
February 11, 10:59 AM CST to 1:59 PM CST
Where
Van Buren County, 1.82 mi WNW of Southside to 1.87 mi NNW of Damascus
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.430, -92.430

Flash flooding in southern Van Buren County, with several roads under water.

Flash Flood, Cleburne

When
February 11, 11:05 AM CST to 2:05 PM CST
Where
Cleburne County, 0.69 mi S of Heber Spgs to 1.71 mi SSW of Heber Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.490, -92.030

Flash flooding caused multiple roads countywide to be blocked.

Flash Flood, Pulaski

When
February 11, 11:30 AM CST to 2:30 PM CST
Where
Pulaski County, 0.89 mi SW of Woodland Hgts to 1.24 mi NNW of Halstead
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.770, -92.410

Roads were closed due to flash flooding with vehicles stranded.

Flash Flood, Jackson

When
February 11, 11:58 AM CST to 2:58 PM CST
Where
Jackson County, 1.68 mi E of Diaz to 2.4 mi ENE of Newport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.630, -91.240

Houses in low-lying areas were flooded due to high water.

Flood, Randolph

When
February 11, 12:00 PM CST to February 28, 11:59 PM CST
Where
Randolph County, 2.43 mi NE of Pocahontas to 2.65 mi ENE of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.288, -90.944

Pocahontas reached flood stage during this period.

Flash Flood, Perry

When
February 11, 12:12 PM CST to 3:12 PM CST
Where
Perry County, 1.38 mi N of Antioch to 2.78 mi S of Perryville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.970, -92.750

Highway 300 was closed due to flash flooding. Water was overflowing the nearby Harris Brake Lake.

Flash Flood, Conway

When
February 11, 12:14 PM CST to 3:14 PM CST
Where
Conway County, 2.15 mi SSW of Mallet Town to 2.1 mi SSW of Mallet Town
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.250, -92.510

A vehicle was swept away by high water.

Flash Flood, Marion

When
February 11, 12:40 PM CST to 3:40 PM CST
Where
Marion County, 0.56 mi W of Flippin Aprt to 0.51 mi W of Flippin Aprt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.280, -92.590

Water was running over 8th street near Crane Creek.

Flash Flood, Faulkner

When
February 11, 2:52 PM CST to 5:52 PM CST
Where
Faulkner County, 0.69 mi N of Conway to 1.6 mi S of Conway
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.090, -92.450

A creek overflowed, as well as yard and basement flooding.

Flash Flood, Conway

When
February 11, 3:44 PM CST to 6:44 PM CST
Where
Conway County, 2.68 mi NW of Petit Jean State Park to 2.71 mi N of Cody
Cause
Heavy Rain
Reported by
Public
Coordinates
35.160, -92.930

Significant creek flooding occurred, with water over many roads in and around the Petit Jean Mountain area.

Flash Flood, Faulkner

When
February 11, 5:11 PM CST to 8:11 PM CST
Where
Faulkner County, 0.71 mi SSE of Salem to 0.72 mi SSE of Salem
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.070, -92.516

Artis Lane, south of Dave Ward Dr., was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807662, 807663, 807664, 807665, 807666, 807667, 807668, 807669, 807670, 807671, 807672, 807673, 807674, 807675, 807676, 810656, 807677, 808600, 808601, 808603, 808604, 808606.